RSS
TwitterFacebook

Prednisone and Glucocorticosteroids Need Eye Injury Warnings: Report

  • Written by: Staff Writers
  • 2 Comments

Public Citizen, a prominent consumer watchdog group, is calling for new warnings about the risk of eye problems to be added to some classes of steroids, saying that side effects of prednisone and other glucocorticosteroids could leave consumers with impaired vision. 

On July 26, Public Citizen sent a petition to the FDA calling for new eye injury warnings to be added to the labels for all brands of prednisone and other glucocorticosteroids, indicating that only 13% of the medications currently carry warnings about the risk of central serous chorioretinopathy, a rare disease that can damage the retina.

Glucocorticosteroids are synthetic steroids used to treat asthma, rheumatoid arthritis, some cancers and other inflammatory and autoimmune disease. They are also used to prevent the body from rejecting transplanted organs. There were 25.5 million oral prednisone and 13.7 million methylprednisolone prescriptions in the U.S. in 2010 alone.

Central Serous Chorioretinopathy is a buildup of fluid behind the retina which can cause it to detach.

Public Citizen’s petition points out to the FDA that labels from one glucocorticosteroid to another can vary widely, and recommends that they all be made more uniform and include warnings for central serous chorioretinopathy.

In addition to the risk of eye damage, Public Citizen found that warnings of some other side effects of glucocorticosteroids varied from label to label as well, including the increased risk of serious fungal and parasitic infections. The group called for a review of all glococorticosteroid labels.

“Since synthetic glucocorticosteroid medications share similar mechanisms of action and risk profiles, it is important that the labels for these drugs communicate consistent information to health care providers and consumers regarding drug use and safety,” Public Citizen’s petition states.

Tags: , , , ,

2 comments

  1. Glenn Reply

    I had a massive attack last month. I recently heard that prednisone was linked to heart attacks. I was on the medication for 12 years, and am currently still on it to be exact.

  2. James Reply

    I have bone damage and I think my eye problems are dou the prednisone also the eye doc cant find a reason for my eye damage ?

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.